advertisement
Question
Posted by: Tanya | 2009-09-29

Stopping Smoking .... and losing the plot

Hi There
Some advice please.... About 3 weeks ago I stopped smoking. I started taking Zyban 7 days before, and followed the instructions to quit on a specified date. I started suffering from terrible insomnia and experiencing tinnitus. However I thought that I could deal with this if it helped me stop smoking. Then I started feeling terribly down and depressed. Tearful, lots of anger, not coping at all with daily life. I do have a stressful job, however it feels like everything that I have been dealing with over the last 3 years suddenly started rising up emotionally. I decided to stop taking the Zyban, and cut down the dose over 3 days - eventually stopping. It has been about 1 week, and I am not feeling as low as last week, but still very depressed... I am still not smoking though.. I have tried walking and doing some excercise. But I feel like I am losing the plot - and am really behaving out of character... I am taking somnil to help me sleep, as I am still not sleeping properly... Is this normal? should I go back to my doctor? or will this all work out of my system soon?
Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Firstly, I'm very surprised if your doctor didn't discuss all these possibilities with you when prescribing the drug, and re-assure you to call him / her if troubles arose. Too many doctors seem to see their role as beginning and ending with writing a prescription. Proper counselling and support must be part of any proper treatment of smoking problems. And a one-off consultation is hopelessly inadequate without proper follow-up.
Zyban is also an anti-depressant, but indeed notable depression can occasionally be seen as a side-effect. It could be related to Zyban, or to nicotine withdrawal. It is seen in people who stop smoking without drug help --- and also in people on Zyban who continue to smoke, so it's puzzling.
With the sort of reaction you are describing, it was wise to STOP the Zyban, but you should have arranged to see your doc again soon for re-assessment. Not only sdhould you go back to see your doc, but he should have warned you of these possibilities and should have URGED you to return if there were any unpleasant side-effects.
Usually the ill-efects fade away when one stops the drug ( these are uncommon but significant side-effects )--- but not always, and some other care may be adviseable. See your doc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: almost mad | 2009-09-30

I suffer from anxiety and depression. when i stopped smoking at the beginning of the year i went through some hectic withdrawl as I never used any drugs to help me. I was a wreck to be honest. The anxiety was through the roof! 9 months down the line, i still crave the nicotene.

Reply to almost mad

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement